Topics:

Woman With a History of Erythema Nodosum: Erythema Nodosum: What Are Her Contraceptive Options?

Woman With a History of Erythema Nodosum: Erythema Nodosum: What Are Her Contraceptive Options?

My patient reports that erythema nodosum occurred when she took an oral contraceptive (OC) in the 1990s. She now wants to use a levonorgestrel- releasing intrauterine device or another OC. Is erythema nodosum likely to recur if she uses a different formulation of hormonal contraception?
---- MD
Erythema nodosum is an inflammatory panniculitis that is best categorized as a reactive process. Although this disorder has a clearly identifiable cause in many patients, it is idiopathic in 30% to 60% of those affected. Sarcoidosis, Behet syndrome, Crohn disease, and deep fungal and mycobacterial infections are the most common causes. In an extensive retrospective study of erythema nodosum, pregnancy was identified as the cause in 6% of patients and OCs were implicated in nearly 4%.1 These results are in accord with historical data that clearly associate flares of erythema nodosum with OCs and with gestation. Repeated use of OCs has led to repeated episodes of erythema nodosum. Thus, your concerns are valid. The association between OCs and erythema nodosum has held even when the brand of OC (and thus the exact formulation) has been changed. Past reports have not elucidated whether the estrogenic or progestogenic component of OCs is responsible for the onset of erythema nodosum. Flares that follow the administration of clomiphene during infertility treatments certainly suggest that estrogen has an important role. However, in the absence of any conclusive evidence that progestins are not precipitating agents, I would be reluctant to recommend the use of a progestin-coated medical device. It appears that the hormone sensitivity related to erythema nodosum does not wane with time, which makes any hormonal therapy risky. Advise your patient to rely on nonhormonal contraception, and counsel her on the proper use of and risks associated with such devices.
-- Ted Rosen, MD
   Professor of Dermatology
   Baylor College of Medicine
   Houston

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.